New Mexico, 2012

Flash Flood and Heavy Rain in New Mexico, September 7, 2012

September 7, 2012 · NWS EPZ · 2 events in 1 county or zone

A warm and moist air mass remained in place across the region. With weak steering flow aloft, slow moving thunderstorms developed during the afternoon and continued into the evening hours as a strong back door cold front moved in from the northeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A warm and moist air mass remained in place across the region. With weak steering flow aloft, slow moving thunderstorms developed during the afternoon and continued into the evening hours as a strong back door cold front moved in from the northeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 7, 1:09 PM MST, 4 hours 51 minutes earlier.

Area forecast discussion, Sep 7, 1:09 PM MST, 4 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
209 PM MDT FRI SEP 7 2012

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THROUGH THIS EVENING WHILE A STRONG COLD FRONT MOVES ACROSS
THE REGION. AS A RESULT SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH A FEW STORMS PRODUCING LOCALLY HEAVY RAINS...HAIL
AND STRONG WINDS. IT WILL ALSO BE COOLER AND OCCASIONALLY WINDY
TONIGHT AND SATURDAY AS CANADIAN AIR MOVES INTO THE REGION. DRIER
WEATHER IS EXPECTED MOST OF NEXT WEEK AS HIGH PRESSURE ALOFT
COVERS THE REGION. HOWEVER RAIN CHANCES MAY INCREASE AGAIN FRIDAY
AS ANOTHER COLD FRONT ENTERS THE BORDERLAND.

&&

.DISCUSSION...
MOIST UNSTABLE AIR REMAINS ACROSS SOUTHERN NEW MEXICO AND WESTERN
TEXAS WITH MORNING RAOB SHOWING PRECIPITABLE WATER AT 1.3 INCHES
WITH CAPES HIGH AT 2200 J/KG. THUS DESPITE HIGH PRESSURE ALOFT
DEEPER CONVECTION IN PROGRESS EARLY THIS AFTERNOON WITH SLOW
MOVING STORMS DROPPING HEAVY RAINS OVER WESTERN AND MOUNTAIN
AREAS. HIGH VIL VALUES ARE ALSO SUGGESTING AT LEAST SMALL HAIL.
EXPECT DEEP CONVECTION TO GREATLY INCREASE LATE THIS AFTERNOON AND
ESPECIALLY OVERNIGHT AS A STRONG COLD FRONT MOVES SOUTHWARD
THROUGH THE CWA. MODEL CONVERGENCE AND FRONTOGENETIC FIELDS
CONTINUE TO INDICATE STRONG UPLIFT ALONG THE FRONT INDICATING
CONVECTION BEING WIDESPREAD. LOCALLY HEAVY RAINS...HAIL STRONG
DOWNBURSTS WILL OCCUR WITH A FEW STORMS GIVEN THE MOISTURE AND
INSTABILITY. IN ADDITION STRONG SYNOPTIC SCALE PRESSURE GRADIENTS
ALONG AND BEHIND THE FRONTAL BOUNDARY WILL INDUCE WINDY CONDITIONS
WITH OR WITHOUT CONVECTION. WILL ISSUE WIND ADVISORY FOR EL PASO
COUNTY WHERE STRONGEST WINDS WILL EXIST...ESPECIALLY ALONG EASTERN
MOUNTAIN SLOPES.

FRONT SHOULD BE SOUTH OF THE REGION BY LATE SATURDAY MORNING WITH
COOLER DRIER AIR ADVECTION BEHIND IT ENDING PRECIP THREAT MOST OF
THE CWA IN THE AFTERNOON. THE EXCEPTION WILL BE THE WESTERN ZONES
WHERE A MORE MOIST SOUTHERLY FLOW ALOFT WILL EXIST DUE TO CLOSED
UPPER LOW OVER WESTERN ARIZONA. AS A RESULT WESTERN ZONES MAY
EXPERIENCE GREATER THREAT OF PRECIP THROUGH SUNDAY. SITUATION
REMAIN RATHER COMPLEX MONDAY THROUGH WEDNESDAY WHEN THE CLOSED LOW
PHASES WITH WESTERLY FLOW TO THE NORTH AND BEGINS TO MOVE TO THE
EAST NORTHEAST. MOIST FLOW AHEAD OF THE LOW WILL SUSTAIN
CONVECTIVE POTENTIAL OVER WESTERN ZONES ON MONDAY WHILE HIGH
PRESSURE ALOFT KEEPS MOST OF THE REMAINDER OF THE CWA DRY. LOW
WILL THEN MOVE ACROSS THE SOUTHERN ROCKIES MONDAY NIGHT THROUGH
TUESDAY NIGHT WITH ASSOCIATED LIFT AND MOISTURE GENERATING
ISOLATED TO SCATTERED CONVECTION ACROSS THE CWA.

FLAT RIDGE ACROSS NEW MEXICO WILL PRODUCE WARM MOSTLY DRY WEATHER
WEDNESDAY AND THURSDAY BEFORE ANOTHER COLD FRONT DROPPING
SOUTHWARD INCREASE THE THREAT OF RAIN THURSDAY NIGHT AND FRIDAY.

&&

.AVIATION....VALID 08/00Z-09/00Z.
MDT CFP AROUND 06Z. 00Z-03Z SCT-BKN060-080 SCT0BKN 120-150 ISOLD TS
MORE FQT GILA/SACS. WNDS GNLY 280-240 10G20KT. 03Z-18Z
SCT-BKN040-060 SCT-BKN 100-140 SCT-BKN200-250 SCT 4SM TSRAGS BLDU.
BRIEF MVFR/IFR IN TSRA ESPLY ALG FRONTAL BOUNDARY. WNDS BECOMING 030-070
27G37KT HIR GUSTS RDG TOPS/CANYONS/PASSES/WEST SLOPES. OCNL MDT TURBC
OVR AND ALONG WEST SLOPES. 18Z-00Z. SCT-BKN050-070 SCT-BKN120
SCT-BKN250 WITH ISOLD -SHRA TS SFC WND 070-120 17G27KT STGR WEST SLOPES
AND PASSES...OCNL MDT TURBC W SLOPES. AFT 06Z MTN TOPS OCNLY OBSCD.

&&

.FIRE WEATHER...
WARM MOIST AND UNSTABLE AIR ACROSS THE REGION WILL AGAIN GIVE RISE
TO MID DAY MOUNTAIN AND AFTERNOON LOWLANDS STORM DEVELOPMENT.
TEMPERATURES WILL BE ABOVE NORMAL AGAIN THIS AFTERNOON. A MODERATELY
STRONG BACKDOOR COLD FRONT FROM THE NORTHEAST WILL PUSH WESTWARD
INTO THE SOUTHERN NEW MEXICO AND FAR WEST TEXAS AFTER MIDNIGHT
BRINGING STRONGER EAST WINDS AND COOLER TEMPS BY SATURDAY ALONG WITH
SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING INTO SATURDAY.
EASTERLY WINDS BEHIND THE FRONT WILL BE IN THE 20-30 MPH RANGE WITH
STRONGER GUSTS OF 40+ MPH ALONG WEST SLOPES AND IN  MOUNTAIN PASSES.
TEMPERATURES WILL DROP SOME 15 DEG F OR SO BEHIND THE FRONT. DRYER
WEATHER IS EXPECTED BEHIND THE FRONT LATE SATURDAY THROUGH MONDAY.
COOLER WEATHER WILL LAST THROUGH THE WEEKEND BEFORE TEMPERATURES
WARM BACK TO NORMAL MONDAY. A WEAK PACIFIC UPPER AIR TROUGH WILL MOVE
ACROSS THE REGION TUESDAY BRINGING AN INCREASE IN RAIN CHANCES. MIN
HUMIDITIES WILL RANGE FROM 25% TO 30% LOWLANDS AND 35% TO 45%
HIGHLANDS FRIDAY INCREASING ABOUT 10% ALL AREAS SATURDAY BEHIND THE
FRONT. THE HAINES INDEX WILL BE FAIRLY UNIFORM IN THE 3 CATEGORY
FRIDAY DROPPING TO THE 2 CATEGORY ON SATURDAY FOR MOSTLY ALL AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  81  63  86  65 /  40  20  10  10  10
SIERRA BLANCA           62  78  57  84  59 /  40  20  10  10  10
LAS CRUCES              64  79  58  85  60 /  40  20  10  10  10
ALAMOGORDO              66  78  58  83  60 /  50  20  10  10  10
CLOUDCROFT              46  55  42  62  44 /  50  30  30  20  10
TRUTH OR CONSEQUENCES   63  78  60  83  62 /  50  20  10  10  10
SILVER CITY             60  72  53  78  55 /  50  40  30  20  20
DEMING                  64  83  59  87  61 /  40  20  10  10  10
LORDSBURG               63  84  58  89  60 /  50  30  30  20  20
WEST EL PASO METRO      72  80  65  86  68 /  40  20  10  10  10
DELL CITY               64  79  57  86  59 /  40  20  10  10  10
FORT HANCOCK            66  84  60  88  62 /  40  20  10  10  10
LOMA LINDA              61  76  58  81  60 /  40  20  10  10  10
FABENS                  68  82  63  88  65 /  40  20  10  10  10
SANTA TERESA            68  79  61  85  64 /  40  20  10  10  10
WHITE SANDS HQ          64  79  60  84  62 /  40  20  10  10  10
JORNADA RANGE           61  79  55  84  57 /  40  20  10  10  10
HATCH                   62  78  56  85  58 /  40  20  10  10  10
COLUMBUS                67  82  60  87  62 /  40  20  10  10  10
OROGRANDE               67  80  63  86  65 /  40  20  10  10  10
MAYHILL                 50  62  50  70  52 /  50  30  30  20  10
MESCALERO               51  67  48  74  50 /  50  30  30  20  10
TIMBERON                48  64  50  71  52 /  50  30  30  20  20
WINSTON                 54  71  52  77  54 /  60  30  20  20  20
HILLSBORO               60  74  56  82  58 /  50  20  10  10  10
SPACEPORT               63  78  58  84  60 /  50  20  10  10  10
LAKE ROBERTS            55  75  52  80  54 /  50  30  30  20  20
HURLEY                  59  76  55  81  57 /  50  30  20  10  10
CLIFF                   54  81  50  87  52 /  50  30  30  20  20
MULE CREEK              50  77  47  83  49 /  50  30  30  20  20
FAYWOOD                 58  74  54  80  56 /  50  20  20  10  10
ANIMAS                  59  84  54  92  56 /  50  40  40  20  20
HACHITA                 60  84  55  89  57 /  40  30  20  20  20
ANTELOPE WELLS          60  85  55  90  57 /  50  30  30  20  20
CLOVERDALE              59  81  53  86  55 /  50  40  40  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...WIND ADVISORY FROM MIDNIGHT TONIGHT TO NOON MDT SATURDAY FOR
     TXZ418-419.

&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Sep 7, 10:50 AM MST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1150 AM MDT FRI SEP 7 2012

NMZ401>417-TXZ418>424-081715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1150 AM MDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

MOIST UNSTABLE AIR WILL FLOW INTO THE REGION TODAY WHILE A STRONG
COLD FRONT PUSHES ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS
TONIGHT. AS A RESULT THERE WILL BE SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT WITH A FEW STORMS PRODUCING
OVER AN INCH OF RAIN WITH POSSIBLE FLOODING ALONG WITH HAIL UP TO AN
INCH IN DIAMETER AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED MAINLY MORNING SHOWERS AND THUNDERSTORMS ON
SATURDAY. WINDY SATURDAY MORNING WITH WINDS GUSTING TO 50 MPH ALONG
WESTERN FACING MOUNTAIN SLOPES.

ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
THURSDAY AS COOLER DRIER MORE STABLE AIR MOVES INTO THE AREA BEHIND
THE FRONT WHILE HIGH PRESSURE BUILDS ALOFT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO THIS
OFFICE AND LOCAL LAW ENFORCEMENT.

ROGASH

In the hours before

Special weather statement, Sep 7, 1:36 PM MST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
236 PM MDT FRI SEP 7 2012

NMZ401>417-TXZ418>424-080715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
INCLUDING THE CITIES OF...GILA HOT SPRINGS...BUCKHORN...
MULE CREEK...CLIFF...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...FAYWOOD...HURLEY...GRANT COUNTY AIRPORT...
LORDSBURG...REDROCK...VIRDEN...ANIMAS...HACHITA...
ANTELOPE WELLS...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO...
WINSTON...TRUTH OR CONSEQUENCES...DERRY...SPACEPORT...GARFIELD...
HATCH...RADIUM SPRINGS...LAS CRUCES...VADO...SUNLAND PARK...
ALAMOGORDO...TULAROSA...WHITE SANDS MONUMENT...OROGRANDE...
WHITE SANDS RANGE HEADQUARTERS...CHAPARRAL...MESCALERO...
MOUNTAIN PARK...TIMBERON...CLOUDCROFT...SUNSPOT...APACHE SUMMIT...
MAYHILL...SACRAMENTO...PINON...CROW FLATS...DOWNTOWN...
WEST EL PASO...UPPER VALLEY...FORT BLISS...SOCORRO...
EAST AND NORTHEAST EL PASO...HUECO TANKS...LOMA LINDA...
DELL CITY...CORNUDAS...SALT FLAT...SIERRA BLANCA...FABENS...
TORNILLO...FORT HANCOCK
236 PM MDT FRI SEP 7 2012

...STRONG SHOWERS AND THUNDERSTORMS WITH HEAVY RAINS INCREASING
ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS AFTERNOON AND
TONIGHT...

MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WESTERN
TEXAS THROUGH THE EVENING WHILE A STRONG COLD FRONT MOVES ACROSS
THE REGION LATER TONIGHT AND SATURDAY MORNING. THIS WEATHER
PATTERN WILL GENERATE SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND TONIGHT.

A FEW OF THE STORMS WILL PRODUCE LOCALLY HEAVY RAINS AND FLOODING.
IN ADDITION ISOLATED STORMS MAY PRODUCE HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO 50 MPH. WINDY CONDITIONS WILL ALSO
OCCUR LATER TONIGHT AND SATURDAY MORNING AFTER THE COLD FRONT
MOVES SOUTHWARD THROUGH THE BORDERLAND.

AREA RESIDENTS SHOULD LISTEN TO NOAA WEATHER RADIO OR LOCAL
TELEVISION AND RADIO STATIONS FOR INFORMATION ON HAZARDOUS
WEATHER CONDITIONS.

ROGASH

The radar

The El Paso radar (KEPZ), 93 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Dona Ana

When
September 7, 6:00 PM MST to 7:30 PM MST
Where
Dona Ana County, 1.09 mi SSE of Angostura to 2.31 mi NW of Tonuco
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.635, -107.095

Heavy rain from a slow moving thunderstorm resulted in flooding of state highway 185 just south of Rincon. State Police reported the road closed shortly before 8pm local time while road crews cleaned up debris.

Heavy Rain, Dona Ana

When
September 7, 9:00 PM MST to 10:00 PM MST
Where
Dona Ana County, 3.56 mi ESE of Strauss
Reported by
NWS Employee
Coordinates
31.850, -106.644

An off duty NWS employee reported a total of 1.23 inches of rain from a slow moving thunderstorm between 10 pm and 11 pm local time. Surrounding COCORAHS sites also reported rainfall totals of between .74 inches and 1.00 inches from the same storm cell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 413522, 413524.